Hermosa Beach; CA: Charyl is happily married with a four-year old son, who, like herself, suffers from asthma and allergies. So, in February 2007 a doctor who specializes in these conditions put them both on the medication Singulair. Shortly afterwards Charyl noticed that she was suffering from depressive thoughts, which she has never suffered from before, and suicidal ideation. These feelings became progressively worse, so much so that she seriously considered admitting herself to hospital in an attempt to find out what was wrong. Finally, on October 1st, 2007, just seven months after she started Singulair, a psychiatrist ordered her to stop taking the drug that very day. Her son is now off it as well, but his behavior has changed.
"I would say that the anxiety and depression really became bad in July, when we were supposed to go on vacation," Charyl said. She has traveled all over the world, so airplanes and air travel are something she's comfortable with. "When we were on the plane - leaving for vacation - I had a major panic attack and wanted to get off right away." Charyl said. "I tried to get off the plane, but in the end I did make the trip." But she was sick the entire vacation. "It was awful," she said.
After that, the depression got steadily worse until it got to the point in September where Charyl really believed she might kill herself. "I didn't try to kill myself but I did reach a point where my husband hid all the knives in the house, out of concern for my safety. I couldn't get those thoughts out of my head, and I couldn't sleep," she said. While she did tell her husband she was depressed, she didn't tell him how bad she really was feeling, and that she was thinking about killing herself, until the end of September.
Then, in an attempt to help herself, while she felt she still could, Charyl called the doctor who had prescribed her the Singulair, and told him what was going on. "He said nobody else had complained of these symptoms, and he didn't know what to do. He suggested I call my primary care doctor, which I did. I told him that I thought it might be something I was taking. I'd never had these types of thoughts before, but at that point I'd had them for about a week, and I couldn't get them out of my head. I was just steadily becoming more and more depressed," she said.
"My primary care doctor put me in touch with a psychiatrist, who saw me that same afternoon. She told me to bring in everything I was taking - all my medications," Charyl said. The psychiatrist immediately told Charyl to stop taking the Singulair. "That was October 1."
What about her son? "My son stopped taking Singulair the day the FDA released the warning on it - I saw the warning on the news," Charyl said. "I knew something was wrong with me, which is why I stopped taking it. But I didn't think it would affect my son, until I started reading information on the Web. Now I think it may have. His behavior has changed - he's not listening, he's acting out, talking back, ignoring things people say, and the symptoms are getting progressively worse," she said.
And Charyl has recently discovered that Singulair could affect a person's hearing. "I'm going to take my son to a doctor who specializes in hearing - incase he's not hearing things properly," she said.
While Charyl may be off Singulair, she is still trying to recover from its debilitating impact. "This has definitely affected my work. When I saw the psychiatrist on October 1, the first thing she told me to do was stop taking Singulair, and the second thing was to find a new job. She said that a new job and getting back to work would help get my mind off suicidal thoughts. So, after 16 years I got a new job. That was a major change. But I haven't been into the office in a couple of months because of all this, and I still don't feel able to work," she said.
Charyl feels relieved that herself and her son are off Singulair, but she remains
LAWSUITS NEWS & LEGAL INFORMATIONHome Page News Articles Singulair - A Very Close Call
Singulair - A Very Close Call
|. By Lucy Campbell|
My son went to sleep normal and woke up the next day a different person. He was on this drug for 3 years. He has been off for about 2.5 weeks and the withdrawals have exacerbated his symptoms. Life is so hard for us right now and this drug stole my son from me. It has changed his life and I hope these side effects don't last forever. Something has to be done this drug is not safe it changes people.
I have a lot of fear, afraid of the dark and violence. Stopped using Montelukast yesterday.
ADD YOUR COMMENT ON THIS STORY
Click to learn more about LawyersandSettlements.com